Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 17, 2017, 3:17 AM CDT for Loving County, Texas. It took effect at May 17, 2017, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2017, 3:17 AM CDT (08:17 UTC)
- In effect from
- May 17, 2017, 12:00 PM CDT
- Expired
- May 17, 2017, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
County Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5310 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259 WWUS84 KMAF 170817 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 317 AM CDT Wed May 17 2017 ...RED FLAG WARNING TODAY FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST OF A TATUM TO HOBBS TO PECOS TO ALPINE LINE... ...FIRE WEATHER WATCH THURSDAY FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST OF A LAMESA TO MIDLAND TO ALPINE LINE... .Westerly flow aloft will persist over the region today and Thursday, which will supply a steady feed of dry air into the area, and warm temperatures to normal levels today, and above normal Thursday. 20 foot wind speeds will surpass 20 mph for several hours over the northwest third of the forecast area today, and the northwest half Thursday. Therefore, a Red Flag Warning has been issued for today, and a Fire Weather Watch for Thursday. NMZ114-115-TXZ057>059-074-258-172100- /O.NEW.KMAF.FW.W.0031.170517T1700Z-170518T0200Z/ /O.NEW.KMAF.FW.A.0023.170518T1500Z-170519T0200Z/ Guadalupe Mountains-Southeast Plains- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving- Davis/Apache Mountains Area- 317 AM CDT Wed May 17 2017 /217 AM MDT Wed May 17 2017/ ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST OF A TATUM TO HOBBS TO PECOS TO ALPINE LINE... * WIND...Southwest to west 20 to 30 mph. * TEMPERATURES...Near normal. * HUMIDITY...5 to 10 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$ TXZ045-046-050-051-060>062-067-172100- /O.NEW.KMAF.FW.A.0023.170518T1500Z-170519T0200Z/ Gaines-Dawson-Andrews-Martin-Winkler-Ector-Midland-Ward- 317 AM CDT Wed May 17 2017 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST OF A LAMESA TO MIDLAND TO ALPINE LINE... * WIND...Southwest to west 20 to 30 mph. * TEMPERATURES...5 to 10 degrees above normal * HUMIDITY...5 to 15 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
642 WWUS84 KMAF 171853 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 153 PM CDT Wed May 17 2017 ...RED FLAG WARNING TODAY FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST OF A TATUM TO HOBBS TO PECOS TO ALPINE LINE... ...FIRE WEATHER WATCH THURSDAY FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST OF A LAMESA TO MIDLAND TO ALPINE LINE... .Westerly flow aloft will persist over the region this afternoon and Thursday, which will supply a steady feed of dry air into the area, and warm temperatures to normal levels today, and above normal Thursday. 20 foot wind speeds will surpass 20 mph for several hours over the northwest third of the forecast area today, and the northwest half Thursday. Therefore, a Red Flag Warning has been issued for today, and a Fire Weather Watch for Thursday. NMZ114-115-TXZ057>059-074-258-180300- /O.CON.KMAF.FW.W.0031.000000T0000Z-170518T0200Z/ /O.CON.KMAF.FW.A.0023.170518T1500Z-170519T0200Z/ Guadalupe Mountains-Southeast Plains- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving- Davis/Apache Mountains Area- 153 PM CDT Wed May 17 2017 /1253 PM MDT Wed May 17 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST OF A TATUM TO HOBBS TO PECOS TO ALPINE LINE... * WIND...Southwest to west 20 to 30 mph. * TEMPERATURES...Near normal. * HUMIDITY...5 to 10 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$ TXZ045-046-050-051-060>062-067-180300- /O.CON.KMAF.FW.A.0023.170518T1500Z-170519T0200Z/ Gaines-Dawson-Andrews-Martin-Winkler-Ector-Midland-Ward- 153 PM CDT Wed May 17 2017 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST OF A LAMESA TO MIDLAND TO ALPINE LINE... * WIND...Southwest to west 20 to 30 mph. * TEMPERATURES...5 to 10 degrees above normal * HUMIDITY...5 to 15 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 17, 1:02 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 17, 1:02 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
102 AM CDT Wed May 17 2017
.UPDATE...
Cancellation of Severe Thunderstorm Watch 226.
&&
.DISCUSSION...
The initial line of convection has moved east of the forecast
area. Although there are a few lingering storms in Reagan
County, do not think these will become severe as best
instability/dynamics are east/north. An update will follow
shortly.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 94 62 87 / 10 10 40 30
Carlsbad 55 87 57 85 / 0 0 0 0
Dryden 65 95 67 92 / 0 10 30 20
Fort Stockton 62 95 63 90 / 0 0 20 10
Guadalupe Pass 58 78 56 76 / 0 0 0 0
Hobbs 55 86 54 82 / 0 0 10 10
Marfa 44 87 47 84 / 0 0 0 0
Midland Intl Airport 61 93 62 87 / 0 10 30 20
Odessa 61 92 62 86 / 0 0 30 10
Wink 54 92 58 89 / 0 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Wednesday for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
Red Flag Warning from 11 AM to 8 PM MDT Wednesday for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Thursday morning through Thursday
evening for Guadalupe Mountains-Southeast Plains.
High Wind Warning until 3 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory until 4 AM CDT /3 AM MDT/ early this morning for
Big Bend Area-Davis/Apache Mountains Area-Loving-Marfa
Plateau-Reeves County and Upper Trans Pecos-Van Horn and
Highway 54 Corridor-Ward-Winkler.
Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
PM MDT/ this evening for Davis/Apache Mountains Area-
Guadalupe Mountains-Loving-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor.
Fire Weather Watch from Thursday morning through Thursday
evening for Andrews-Davis/Apache Mountains Area-Dawson-
Ector-Gaines-Guadalupe Mountains-Loving-Martin-Midland-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning until 3 AM MDT Wednesday for Guadalupe
Mountains.
&&
99/99Hazardous weather outlook, May 17, 3:11 AM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 311 AM CDT Wed May 17 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 311 AM CDT Wed May 17 2017 /211 AM MDT Wed May 17 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Warm, dry and windy conditions are expected along and west of a Tatum to Hobbs to Pecos to Alpine line this afternoon. A Red Flag Warning is in effect for these areas today. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Critical fire weather conditions are possible along and west of a Lamesa to Midland to Alpine line thursday. A Fire Weather Watch is in effect for these areas from Thursday morning until Thursday evening. A few strong to severe thunderstorms could occur over the eastern Permian Basin both Thursday and Friday. Large hail, damaging winds, locally heavy rainfall and frequent cloud to ground lightning strikes will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 16, 9:32 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
932 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 E1.00 INCH MIDLAND TX FIRE DEPT/RESCUE
HAIL OBSERVED IN CENTRAL MIDLAND
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:35 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 M1.75 INCH MIDLAND TX AMATEUR RADIO
HAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT
THE WATER TOWER IN WEST MIDLAND.
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:38 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
938 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 M1.50 INCH MIDLAND TX AMATEUR RADIO
HAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:46 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL GREENWOOD 32.03N 101.90W
05/16/2017 E1.75 INCH MIDLAND TX PUBLIC
HIGHWAY 307 AND COUNTY RD 1120
&&
MATT.SALERNOLocal storm report, May 16, 9:51 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
951 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 3 WNW MIDLAND 32.02N 102.13W
05/16/2017 E1.00 INCH Midland TX NWS EMPLOYEE
&&
MATT.SALERNOLocal storm report, May 16, 10:02 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1002 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL ACKERLY 32.52N 101.72W
05/16/2017 E1.00 INCH DAWSON TX SOCIAL MEDIA
HAIL RANGED FROM DIME TO QUARTER SIZE
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:28 PM CDT | Wind Advisory | MAF | Eddy, Lea | 4 hr |
| May 17, 3:17 AM CDT | Fire Weather Watch | MAF | 24 hr | |
| May 16, 7:44 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 16, 8:00 PM CDT | Special Weather Statement | MAF | Scurry | 45 min |
| May 16, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 31 min |
| May 16, 8:24 PM CDT | Special Weather Statement | MAF | Borden | 21 min |
| May 16, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 1 more | 25 min |
| May 16, 9:39 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Crane, Dawson, Glasscock, Howard, Martin and 7 more | 51 min |
| May 16, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 55 min |
| May 16, 10:15 PM CDT | Tornado Warning | MAF | Reagan, Upton | 30 min |
| May 16, 10:30 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more | 60 min |
| May 16, 11:31 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 59 min |
Nearby
Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.